Ohio, 2005Hail in Ohio, May 23, 2005
May 23, 2005 · NWS RLX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 23, 2:40 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, May 23, 2:40 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT MON MAY 23 2005
.SHORT TERM (REST OF TONIGHT)...
PRECIPITATION WILL TAPPER OFF THIS EVENING AS THE WEAK WAVE PASSES
EAST. AFTER WAVE FLOW WILL TURN MORE NORTH BRINGING IN LOW LEVEL
MOISTURE. THE NEXT WAVE WILL RETURN THE THREAT OF PRECIPITATION
TUESDAY MORNING. HAVE GONE A BIT ABOVE GUIDANCE FOR MIN TONIGHT
WITH CLOUDS AND DEW POINTS NOT EXPECTED TO GET AS LOW AS FORECAST.
(TUESDAY THROUGH THURSDAY NIGHT)...
UPPER LOW CONTINUES TO INFLUENCE REGION TUESDAY INTO TUESDAY NIGHT
WITH COLD POOL ALOFT TRAVERSING THE CWA ON TUESDAY DURING PEAK
HEATING. THINK THERE WILL BE LOTS OF CLOUDS AROUND BUT STILL SHOULD
SEE SHOWERS DEVELOP DURING LATE MORNING AND AFTERNOON HOURS. KEPT
HIGHEST POPS ALONG AND EAST OF I-77 CORRIDOR. TEMPERATURES WILL
REMAIN MUCH BELOW NORMAL TUESDAY BUT WILL MODERATE A BIT ON
WEDNESDAY AS HIGH PRESSURE BEGINS TO BUILD IN.
DRY WEATHER IS FIGURED FOR WEDNESDAY THROUGH MUCH OF THURSDAY UNDER
INFLUENCE OF HIGH PRESSURE. TEMPERATURES FINALLY GET BACK INTO 70S
ON THURSDAY AHEAD OF AN APPROACHING COLD FRONT. PRECIPITATION
INTRODUCED AGAIN LATE THURSDAY WEST OF OHIO RIVER AND ON EASTWARD
THURSDAY NIGHT.
&&
.LONG TERM (FRIDAY THROUGH MONDAY)...
GENERAL CONSENSUS AMONG MODELS TO KEEP AMPLIFIED PATTERN WITH
GENERAL RIDGE OVER WESTERN CONUS AND TROUGH OVER EASTERN CONUS
THROUGH EARLY NEXT WEEK. DO NOT SEE ANY MAJOR PRECIPITATION EVENTS
BUT RATHER WEAK NORTHWEST FLOW TYPE SHOWERY EVENTS...OF WHICH THE
DETAILS IN TIMING AND INTENSITY ARE YET UNRESOLVED. HOWEVER...IT
APPEARS THAT TEMPERATURES WILL AGAIN REMAIN BELOW NORMAL FOR THE
EXTENDED PERIOD. THE BEST CHANCES FOR PRECIPITATION LOOK TO BE
EARLY INTO THE WEEKEND WITH A DRYING TREND BY SUNDAY INTO MONDAY.
&&
.PREVIOUS DISCUSSION...
(ISSUED 235 PM EDT MON MAY 23 2005)
AVIATION...
ALL MODELS BRING IN LOW LEVEL MOISTURE AS THE FLOW GOES NORTHERLY
TONIGHT. THE CEILINGS LOOK LIKE THEY DROP INTO THE 1 TO 3 THOUSAND
FOOT LEVEL TOO EARLY WITHOUT THE PRESENCE OF CONTINUOUS
PRECIPITATION SO HAVE LOWERED THE CEILINGS AT A LOWER RATE THEN
GUIDANCE.
PREVIOUS DISCUSSION...
(ISSUED 1027 AM EDT MON MAY 23 2005)
SHORT TERM (REST OF TODAY)...
UPDATED FORECAST TO REFLECT PRECIPITATION DEVELOPMENT NORTH OF WARM
FRONT. WITH VORT DROPPING DOWN THESE SHOULD PERSIST THROUGH THE
AFTERNOON. TEMPERATURES IN THE RAIN AREA SHOULD HOLD DOWN AS CLOUDS
TAKE CONTROL.
PREVIOUS DISCUSSION...
(ISSUED 551 AM EDT MON MAY 23 2005)
AVIATION...
ANY FOG SHOULD QUICKLY DISSIPATE WITH SUNRISE DUE TO DECENT BOUNDARY
LAYER WINDS. A STRONG VORTICITY LOBE WILL THEN BE MOVING OVER THE
REGION TODAY AS A LOW PRESSURE SYSTEM MOVES SOUTHEASTWARD ACROSS THE
AREA. THESE SYSTEMS SHOULD CREATE NUMEROUS SHOWERS AND POSSIBLY
THUNDERSTORMS TODAY. COLDER AIR MOVES IN BEHIND THE SYSTEMS
TONIGHT...ALLOWING CEILINGS TO LOWER CONSIDERABLY.
PREVIOUS DISCUSSION...
(ISSUED 430 AM EDT MON MAY 23 2005)
SHORT TERM (REST OF TODAY)...
BOTH GFS AND NAM SHOWING STRONG VORTICITY LOBE MOVING ACROSS THE
REGION TODAY AS WELL AS A SURFACE LOW. THESE SHOULD PROVIDE NUMEROUS
SHOWERS...AND POSSIBLY SOME THUNDERSTORMS. WILL GO WITH FAIRLY HIGH
POPS. RAIN SHOULD KEEP HIGH TEMPERATURES DOWN SO WILL UNDERCUT MOS
HIGHS A BIT FOR TODAY.
LONG TERM (TONIGHT THROUGH THURSDAY)...
DEALING THE CLOSED UPPER LOW AND WHERE IS MOVES IS THE BIG QUESTION
FOR THIS PERIOD. THE MODELS HAVE SOME ERRATIC MOVEMENT OF THE
SHORTWAVES AROUND THE LOW BETWEEN 24 HRS AND 48 HRS...BUT
SURPRISINGLY...BY 60 HOURS...BOTH MODELS HAVE THE UPPER LOW A COUPLE
HUNDRED MILES EAST OF ATLANTIC CITY. THIS PROVIDES A BIT MORE
CONFIDENCE FOR THE WEDNESDAY THURSDAY TIME FRAME AS THE MODELS ARE
CONSISTENT FROM 60 HRS ON. BUT IN THE EARLIER TIME PERIOD...HAVE
GONE MORE WITH THE NAM HANDLING OF THE UPPER LOW AND SHORTWAVES.
THE GFS SEEMS TO BE OVER DONE WITH THE WAVE ROTATING AROUND TUESDAY
MORNING. IT IS FASTER THAN THE NAM BUT AS DEVELOPS A 43 UNIT VORT
MAX WHICH IN THE PATTERN SEEMS WAY OVER DONE SO HAVE TRENDED MORE
TOWARD THE NAM.
FOR TUESDAY...DO EXPECT ANOTHER SHORTWAVE TO ROTATE AROUND THE UPPER
LOW AND MOVE THROUGH THE AREA. IT IS NOT AS STRONG AS THE ONE FOR
TODAY AND ALSO SHOULD HAVE LESS MOISTURE TO WORK WITH SO HAVE ONLY
GONE WITH 30 TO 40 TYPE POPS. FOR TEMPERATURES WENT WITH A BLEND AS
THE MET WAS VERY COOL...BUT IT THERE IS ANY SUN THAT PEAKS
THROUGH...ESPECIALLY IN THE NVA BEHIND THE SHORTWAVE IT WOULD BE
HARD TO HOLD THE LOW TO MID 50S.
FOR WEDNESDAY...WITH THE UPPER LOW OFF THE COAST A FEW HUNDRED
MILES...HAVE RETURNED TO THE DRY FORECAST AS SURFACE HIGH SHOULD
MOVE INTO THE REGION. COULD SEE A GOOD BIT OF CLOUDS IN THE
MORNING...ESPECIALLY IN THE MOUNTAINS...BUT WOULD EXPECT SO SEE MORE
SUNSHINE DURING THE AFTERNOON AS THE MOISTURE ACROSS THE REGION
THINS. AGAIN BLENDED TEMPERATURES...WITH A LITTLE LEAN TOWARD THE
MAV.
ON THURSDAY...NEW MODELS NOW SHOWING SLOWER TIMING ON THE FRONT FROM
THE WEST. THIS LOOKS VERY SIMILAR TO THE PATTERN WE ARE SEEING
TONIGHT. IT ENDED UP BEING SLOWER THAN THE INITIAL PROGS SO HAVE
SLOWED THE POPS ABOUT 4 HOURS FROM PREVIOUS FCST AND IT MAY END UP
NOT ARRIVING UNTIL THURSDAY NIGHT. AGAIN WILL BE DEALING WITH A
MOISTURE BATTLE AS DRIER AIR MOVES IN THE HIGH ON WEDNESDAY SO HAVE
KEEP THE POPS LOW CHANCE AT THIS TIME RANGE. THE MEX NUMBERS LOOK
DECENT AT THIS POINT AND THEY AGREED WITH PREVIOUS FORECAST...BUT
WOULD NOT BE SURPRISED IF IN REALITY THEY ARE A FEW DEGREES HIGH ON
THURSDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...AAR/HC
LONG TERM...HC
Hazardous weather outlook, May 23, 2:30 AM EST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT MON MAY 23 2005
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-241000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
330 AM EDT MON MAY 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
YOUNG
In the hours before
Special weather statement, May 23, 3:21 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
421 PM EDT MON MAY 23 2005
OHZ066-232100-
PERRY OH-
INCLUDING THE CITIES OF...NEW LEXINGTON
421 PM EDT MON MAY 23 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR PERRY COUNTY.
A THUNDERSTORM IS MOVING EASTWARD ACROSS CENTRAL PERRY COUNTY. THIS
STORM HAS A HISTORY OF PRODUCING SMALL HAIL. HEAVY RAIN AND STRONG
GUSTY WINDS AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 23, 3:24 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT MON MAY 23 2005
A THUNDERSTORM IS MOVING EASTWARD WASHINGTON COUNTY. THIS STORM IS
CAPABLE OF PRODUCING SMALL HAIL. HEAVY RAIN AND STRONG GUSTY WINDS
AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM...AS IT MOVES TOWARDS
MARIETTA BY 4:35 PM.
OHZ076-232100-
WASHINGTON OH-
INCLUDING THE CITIES OF...MARIETTA
424 PM EDT MON MAY 23 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WASHINGTON COUNTY.
A THUNDERSTORM IS MOVING EASTWARD ACROSS CENTRAL PERRY COUNTY. THIS
STORM HAS A HISTORY OF PRODUCING SMALL HAIL. HEAVY RAIN AND STRONG
GUSTY WINDS AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 23, 3:28 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT MON MAY 23 2005
WVZ030-232100-
LEWIS WV-
INCLUDING THE CITIES OF...STONEWALL JACKSON LAKE AND WESTON
428 PM EDT MON MAY 23 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR LEWIS COUNTY.
AT 4:25 PM...A THUNDERSTORM WAS MOVING EASTWARD INTO LEWIS COUNTY.
THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL. HEAVY RAIN AND
STRONG GUSTY WINDS AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM. THE
STRONGEST PART OF THE STORM SHOULD BE NEAR WESTON JUST BEFORE 4:45
PM.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 23, 4:03 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
503 PM EDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL 7 SE WESTON 38.97N 80.38W
05/23/2005 0.88 INCH LEWIS WV PARK/FOREST SRVC
HAIL FALLING ON STONEWALL JACKSON RESORT
0448 PM HAIL 4 S WESTON 38.98N 80.47W
05/23/2005 0.75 INCH LEWIS WV TRAINED SPOTTER
&&
HATFIELDSpecial weather statement, May 23, 4:08 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
508 PM EDT MON MAY 23 2005
OHZ076-232200-
WASHINGTON OH-
INCLUDING THE CITIES OF...MARIETTA
508 PM EDT MON MAY 23 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WASHINGTON COUNTY.
AT 5 PM...A STRONG STORM WAS MOVING INTO NORTHEASTERN WASHINGTON
COUNTY. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
STRONG GUSTY WINDS AROUND 40 MPH...AS IT NEARS LOWER SALEM AND NEW
MATAMORAS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Hail, Washington
- When
- May 23, 4:21 PM EST
- Where
- Washington County, 3 mi NE of Whipple
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.550, -81.383
A porch roof was damaged at a house along County Route 15. An unconfirmed sighting of a funnel cloud was associated with this storm in Washington County. The funnel cloud was reported in the aviation observation from the Wood County airport, several miles to the south and across the Ohio River.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Mexico, May 23 to 31, 20051 death · $30,000 · 2 events
- Storm Surge and High Wind in Maine, May 23, 2005$1.2 million · 52 kt wind · 4 events
- Hail and Damaging Wind in Ohio, May 23, 2005$150,000 · 0.75 in hail · 2 events
- Hail in Nebraska, May 23, 2005$49,000 · 1.75 in hail · 10 events
- Dust Storm in Indiana, May 23, 20051 injured · $50,000 · 1 event
- Flood and Lightning Strike in U.S. Virgin Islands, May 23, 2005$60,000 · 2 events
- Flood in Utah, May 23 to 30, 2005$50,000 · 1 event
- Tornado and Hail in Virginia, May 23, 2005$23,000 · F0 · 17 events
- Damaging Winds in Kansas, May 23 to 24, 200570 kt wind · 32 events
- Damaging Wind in Pennsylvania, May 23, 2005$30,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, May 23, 2005$15,000 · 70 kt wind · 14 events
- Hail in Colorado, May 23, 20052.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446250.